Iowa, 2019

Tornadoes and Flash Flooding in Iowa, May 29 to 30, 2019

May 29 to 30, 2019 · NWS DVN · 15 events in 8 counties and zones

An upper level low moved over Iowa, sparking some showers and thunderstorms during the late afternoon and evening. Some of the storms spawned some funnel clouds and weak tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

An upper level low moved over Iowa, sparking some showers and thunderstorms during the late afternoon and evening. Some of the storms spawned some funnel clouds and weak tornadoes. The storm complex then expanded and produced heavy rain. These heavy rains fell on completely saturated soils, and produced a round of significant flash flooding, which closed many roads.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 28, 11:49 PM CST, 1 hour 5 minutes earlier.

Area forecast discussion, May 28, 11:49 PM CST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1249 AM CDT Wed May 29 2019

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 254 PM CDT Tue May 28 2019

18Z surface data has low pressure in central Kansas near KGBD. The
frontal boundary ran east northeast from the low across northern
Missouri into central Illinois. A remnant boundary ran from
southeast Wisconsin into southwest Iowa. Dew points north of the
stationary front were in the 40s and 50s. South of the front dew
points were in the 60s and 70s.

&&

.SHORT TERM...(This Evening through Wednesday)
ISSUED AT 254 PM CDT Tue May 28 2019

Convection between KDSM and KALO will catch the the far northwest
part of the area late this afternoon. While this is going on
convection in northern Missouri and western Iowa will organize into
a severe storm complex.

This evening the storm complex will move across the area with very
heavy rain. The greatest risk for severe storms is generally south
of an Ottumwa, IA to Galesburg, IL. However severe storms will still
be possible all the way up to highway 20.

Depending upon how the storm complex organizes late this afternoon
and evening the potential is there for storms to repeat over the
same areas. Given the amount of moisture streaming north the
potential is there for storms to produce 1-2 inches of rain in a
very short time frame.

Late tonight the severe risk will diminish but widespread rain with
embedded thunderstorms will continue. The rain will slowly end from
west to east toward morning.

On Wednesday the rain will continue to end across the area during
the morning. However with an additional upper level disturbance
forecast to move across the area, a new round of diurnal convection
is expected in the afternoon. How widespread the coverage becomes
will depend upon how much heating occurs during the day.

If there is some good news regarding the rain on Wednesday, it
should not be heavy as the deep moisture feed will be east of the
area. However given the saturated state of the ground any additional
rainfall will quickly runoff into area waterways.

.LONG TERM...(Wednesday Night through Tuesday)
ISSUED AT 254 PM CDT Tue May 28 2019

The active stalled front will remain in play for Wednesday night
and Thursday, before sliding southeast of the region for several
days. It's hard to be too specific on locations for the storm
development, which results in a rather broad swath of lighter rains
than it will be in reality. Given that, there remains potential for
isolated heavy rains, and isolated flash flooding through Thursday.
Storms interacting with the front, will potentially be able to
produce tornadoes.

The extended has largely been left unaltered from the initial grided
blend. the pattern becomes more active again toward the weekend,
after a rather pleasant Friday. Temperatures should mainly be in the
70s in the day, and mid 50s to lower 60s at night.  The broad scale
seems less likely for repeat heavy rains, but is also not a
seasonally dry pattern as well.  At least it's not an west to east
front, which is our current pattern.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday Night)
ISSUED AT 1247 AM CDT Wed May 29 2019

Large area of rain and thunderstorms will impact the taf sites
through the overnight hours. MVFR/areas of IFR conds will prevail
through Wednesday morning. MVFR cigs with a chance of showers can
be expected Wednesday afternoon. Northeast to east winds less
than 10 knots.

&&

.HYDROLOGY...
Issued at 1142 PM CDT Tue May 28 2019

Plentiful rain amounts have been observed across the area over the
past 24 hours with observed reports of 2-3 inches in some of the
heavier hit locations. As was anticipated, the hardest hit areas
were across southern and southeast Iowa, but did get heavy rain
up to the Highway 30 corridor in Iowa up through the Rock River
watershed in Illinois.

Another round of storms is currently being observed from south
central Iowa into northern Missouri and with the current track
would bring this across the local HSA, targeted over the southern
portions. The question will be if it holds together. If it does,
the heavier rates will exacerbate the ongoing flooding situation
across southeast Iowa, northeast Missouri, & west central
Illinois.

Significant rises have been observed on many rivers and creeks
this evening, with flash flooding having been reported along the
areas that received the heaviest rains. Some of the river basins
were hit harder than had been anticipated with the rainfall
forecast from earlier today so did have to raise forecasts tonight
with gages on the English, North Skunk, Skunk, and Des Moines
Rivers now anticipated to reach Major Flood stages. Mississippi
River forecasts held steady from this morning's forecasts, as the
overall rainfall forecasts from today have at least hit the bulk
of the watersheds expected earlier today, even if amounts were a
bit different. Once the rain is on the ground Wednesday morning,
feel that the crest forecasts should start to come together and
uncertainty will drop as additional heavy rains are not expected
through the remainder of the next 5 days.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Flash Flood Watch until 7 AM CDT this morning for Benton-
     Buchanan-Cedar-Clinton-Delaware-Des Moines-Dubuque-Henry IA-
     Iowa-Jackson-Jefferson-Johnson-Jones-Keokuk-Lee-Linn-Louisa-
     Muscatine-Scott-Van Buren-Washington.

IL...Flash Flood Watch until 7 AM CDT this morning for Bureau-Carroll-
     Hancock-Henderson-Henry IL-Jo Daviess-McDonough-Mercer-
     Putnam-Rock Island-Stephenson-Warren-Whiteside.

MO...Flash Flood Watch until 7 AM CDT this morning for Clark-Scotland.

&&

SYNOPSIS...08
SHORT TERM...08
LONG TERM...Ervin
AVIATION...Haase
HYDROLOGY...Brooks
Hazardous weather outlook, May 28, 9:52 PM CST, 3 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
1052 PM CDT Tue May 28 2019

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-300400-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
1052 PM CDT Tue May 28 2019

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TONIGHT

Rain and thunderstorms will continue overnight with the main risk
flash flooding. Severe weather is no longer expected.

Area rivers are experiencing flooding. Please see the
latest Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

As the upper level system lingers over the Midwest, a marginal
risk of severe thunderstorms is forecast for the area Wednesday
afternoon and evening. The main risks will be large hail and
damaging winds.

Flooding will continue, though light rain Wednesday and Thursday
will not seriously add to the flooding problem. Another chance of
rain is forecast for the weekend, but it is too early to ascertain
whether this will exacerbate the flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected but reports of rainfall of more
than an inch would be appreciated overnight.

Haase

In the hours before

Local storm report, May 28, 10:37 PM CST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1137 PM CDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     HEAVY RAIN       BUSHNELL                40.56N 90.51W
05/28/2019  M1.85 INCH       MCDONOUGH          IL   TRAINED SPOTTER

            RAINFALL TOTAL AS OF 1130 PM.

&&

PS
Local storm report, May 28, 10:39 PM CST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1139 PM CDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0756 PM     TSTM WND DMG     BUSHNELL                40.56N 90.51W
05/28/2019                   MCDONOUGH          IL   TRAINED SPOTTER

            A FEW POWER LINES DOWN IN TOWN AS STORMS
            MOVED THROUGH. TIME ESTIMATED BASED ON
            RADAR.

&&

PS
Local storm report, May 28, 11:06 PM CST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1206 AM CDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1204 AM     HEAVY RAIN       WEST BURLINGTON         40.83N 91.15W
05/29/2019  M2.60 INCH       DES MOINES         IA   TRAINED SPOTTER

            RAIN TOTAL FROM THIS EVENING, BUT STILL
            RAINING.

&&
Local storm report, May 28, 11:19 PM CST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1219 AM CDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1218 AM     HEAVY RAIN       2 N KALONA              41.51N 91.71W
05/29/2019  M3.04 INCH       JOHNSON            IA   TRAINED SPOTTER

            RAINFALL SINCE TUESDAY MORNING.

&&

HAASE
Local storm report, May 28, 11:45 PM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1245 AM CDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     TSTM WND DMG     BUSHNELL                40.55N 90.51W
05/28/2019                   MCDONOUGH          IL   TRAINED SPOTTER

            SIX INCH DIAMETER TREE LIMBS BROKEN AND
            TREES DOWN.

&&

HAASE
Special weather statement, May 29, 12:18 AM CST, 36 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
118 AM CDT Wed May 29 2019

ILC067-IAC057-087-101-111-115-177-MOC045-199-290715-
Hancock-Henry-Des Moines-Van
Buren-Louisa-Jefferson-Lee-Scotland-Clark-
118 AM CDT Wed May 29 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN HANCOCK...
HENRY...WESTERN DES MOINES...VAN BUREN...SOUTHWESTERN LOUISA...
JEFFERSON...LEE...SCOTLAND AND CLARK COUNTIES UNTIL 215 AM CDT...

At 115 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Eddyville, Iowa to near Green City,
Missouri. Movement was east at 35 mph.

Wind gusts up to 50 mph, pea size hail and heavy rainfall are
possible with these storms.

Locations impacted include...
Fort Madison, Keokuk, Fairfield, Mount Pleasant, Kahoka, Memphis,
Nauvoo, Keosauqua, West Burlington, Hamilton, New London, Warsaw,
Winfield, West Point, Danville, Donnellson, Montrose, Morning Sun,
Wayland and Batavia.

Torrential rainfall is also occurring with these storms. This will
aggravate on-going flooding, or lead to new flooding, of low lying
areas, creeks, streams and urban. If you encounter water over a
roadway, do not drive through it.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4020 9150 4025 9152 4026 9195 4030 9195
      4030 9235 4059 9235 4060 9218 4116 9218
      4116 9120 4115 9120 4020 9121
TIME...MOT...LOC 0615Z 256DEG 13KT 4114 9267 4026 9302

Sheets

The radar

The Quad Cities radar (KDVN), 33 km away, was scanning. The volume nearest the first event began at 06:51 UTC.

Open the radar archive at this moment

Event by event

8 flash flood, 3 tornado, 2 thunderstorm wind, 1 flood, 1 hail. Local standard time, as filed.

Flash Flood, Muscatine

When
May 29, 12:54 AM CST to 3:54 AM CST
Where
Muscatine County, 1.03 mi ENE of Fairport to 0.95 mi ENE of Fairport
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.435, -90.902

Highway 22 closed due to water over the road.

Flood, Van Buren

When
May 29, 5:34 AM CST to May 30, 12:00 PM CST
Where
Van Buren County, 4.15 mi S of Lake Sugema Camp Gd to 2.41 mi W of Mt Sterling
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
40.620, -92.000

Due to flooding on the Fox River, Jersey Ave is closed in each direction, with 1 to 2 feet of water over the road.

Tornado, Iowa

When
May 29, 5:23 PM CST to 5:24 PM CST
Where
Iowa County, 1.83 mi SE of Victor to 1.85 mi ESE of Victor
Rating
EF0
Path length
0.07 mi
Path width
20 yd
Reported by
NWS Storm Survey
Coordinates
41.715, -92.271

A brief tornado was captured by the public on video just southeast of Victor. The tornado remained in open fields and no damage was observed.

Hail, Iowa

When
May 29, 6:24 PM CST
Where
Iowa County, 2.06 mi W of West Amana
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.820, -92.010

Tornado, Iowa

When
May 29, 6:46 PM CST to 6:58 PM CST
Where
Iowa County, 6.27 mi SSE of Victor to 4.12 mi W of Genoa Bluff
Rating
EF0
Path length
3.34 mi
Path width
20 yd
Reported by
NWS Storm Survey
Coordinates
41.644, -92.263

Emergency management observed a weak tornado develop east of Guernsey, and follow an intermittent path about 3 miles to the northeast before lifting just south of Interstate 80. The tornado caused some minor tree damage. The estimated winds were 75 MPH.

Tornado, Johnson

When
May 29, 7:13 PM CST to 7:14 PM CST
Where
Johnson County, 1.29 mi SSW of Amish to 1 mi SSW of Amish
Rating
EF0
Path length
0.3 mi
Path width
20 yd
Reported by
NWS Storm Survey
Coordinates
41.514, -91.792

An EF-0 tornado touched down at a farmstead and moved northeast through a farm field into a wooded area, where tree damage was observed. The tornado was on the ground for less than one minute and the path length was around a quarter mile. Times estimated by radar. Winds were estimated up to 75 MPH.

Flash Flood, Iowa

When
May 29, 7:57 PM CST to 10:57 PM CST
Where
Iowa County, 0.76 mi SW of High Amana to 0.91 mi E of South Upper Amana
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.791, -91.959

Water reported over a highway.

Flash Flood, Linn

When
May 29, 8:02 PM CST to 10:02 PM CST
Where
Linn County, 0.51 mi W of Ely to 1.71 mi E of Ely
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
41.870, -91.590

Significant water running over Vista Road in Ely.

Flash Flood, Johnson

When
May 29, 8:11 PM CST to 11:11 PM CST
Where
Johnson County, Swisher to 0.34 mi E of Swisher
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
41.850, -91.700

Flash flooding over Division Street/ 120th St in Swisher.

Thunderstorm Wind, Cedar

When
May 29, 8:38 PM CST
Where
Cedar County, 0.69 mi S of Stanwood
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.890, -91.150

Several large tree limbs down in Stanwood, up to 14 inches in diameter. One landed on a home and power lines.

Thunderstorm Wind, Cedar

When
May 29, 8:58 PM CST
Where
Cedar County, 0.86 mi NW of Clarence
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.890, -91.060

Several three inch diameter branches blown down.

Flash Flood, Cedar

When
May 29, 9:12 PM CST to May 30, 12:12 AM CST
Where
Cedar County, 1.69 mi WNW of Clarence to 2.6 mi WNW of Clarence
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.890, -91.080

Law enforcement and spotters reported Highway 30 closed in both directions due to flash flooding.

Flash Flood, Cedar

When
May 29, 9:24 PM CST to May 30, 12:24 AM CST
Where
Cedar County, 0.86 mi NW of Clarence to 0.77 mi WNW of Clarence
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.890, -91.060

Flash flooding closed portions of Highway 30 in Clarence.

Flash Flood, Lee

When
May 29, 9:30 PM CST to 11:30 PM CST
Where
Lee County, 0.63 mi W of West Pt to 1.16 mi NNE of West Pt
Cause
Heavy Rain
Reported by
Public
Coordinates
40.720, -91.462

Six inches of water flowing over streets in West Point.

Flash Flood, Clinton

When
May 29, 10:20 PM CST to May 30, 12:20 AM CST
Where
Clinton County, 1.2 mi NW of Dewitt to 0.85 mi NNE of Dewitt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.833, -90.565

Roads closed in DeWitt due to flash flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2019Every state in 2019This day in weather historyThe tornado archive for Iowa, 2019Warnings in Iowa, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 826789, 826818, 826804, 826819, 826805, 826806, 826790, 826791, 826792, 826807, 826808, 826799, 826800, 826801, 826803.